Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 50, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 12, 2020, 4:30 PM EDT for Watauga County, Wilkes County, North Carolina. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2020, 4:30 PM EDT (20:30 UTC)
- Expired
- Aug 12, 2020, 8:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Watauga County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 151 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:36 PM EDT | FLASH FLOOD | 2 Se Deep Gap, NC | FLOWING WATER CROSSING LAWRENCE GREENE ROAD MAKING IT IMPASSABLE NEAR STONEY FORK ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420
WGUS51 KRNK 122030
FFWRNK
NCC189-193-130030-
/O.NEW.KRNK.FF.W.0050.200812T2030Z-200813T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
430 PM EDT Wed Aug 12 2020
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Watauga County in northwestern North Carolina...
Southwestern Wilkes County in northwestern North Carolina...
* Until 830 PM EDT.
* At 430 PM EDT, Doppler radar indicated thunderstorms producing
very heavy rain from Deep Gap to Elkville and areas to the south.
Between 1.5 and 2 inches of rain have fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Deep Gap, Elkville, and Darby
This includes the following streams and drainages...
Dutch Creek, Brushy Fork, Dugger Creek, Beaverdam Creek,
Craborchard Creek, Cove Creek, Beech Creek and Beaver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3627 8157 3622 8147 3624 8147 3607 8130
3603 8136 3604 8140 3607 8141 3610 8151
3612 8154 3614 8150 3612 8155 3611 8181
3617 8183 3622 8191 3626 8189 3629 8192
3636 8179 3634 8171 3639 8173 3635 8164
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
RAB3 follow-up statements
794
WGUS71 KRNK 122210
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
610 PM EDT Wed Aug 12 2020
NCC189-193-130030-
/O.CON.KRNK.FF.W.0050.000000T0000Z-200813T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-Wilkes NC-
610 PM EDT Wed Aug 12 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT THIS
EVENING FOR WATAUGA AND WESTERN WILKES COUNTIES...
At 610 PM EDT, Rainfall had finally begun to diminish with the
warning area. Moderate rain is still falling in the Deep Gap and
Cascade Falls areas of eastern Watauga and western Wilkes County.
From 2 to 4 inches of rain fell in this region during the past 1 to
1 1/2 hours. Excessive runoff and flooding in the area is likely.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Boone, Blowing Rock, Beech Mountain, Todd, Deep Gap, Foscoe and
Sugar Grove.
This includes the following streams and drainages...
Dutch Creek, Brushy Fork, Dugger Creek, Beaverdam Creek,
Craborchard Creek, Cove Creek, Beech Creek and Beaver Creek.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3627 8157 3622 8147 3624 8147 3607 8130
3603 8136 3604 8140 3607 8141 3610 8151
3612 8154 3614 8150 3612 8155 3611 8181
3617 8183 3622 8191 3626 8189 3629 8192
3636 8179 3634 8171 3639 8173 3635 8164
FLASH FLOOD...RADAR INDICATED
$$
RAB948
WGUS71 KRNK 122253
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
653 PM EDT Wed Aug 12 2020
NCC189-193-130030-
/O.CON.KRNK.FF.W.0050.000000T0000Z-200813T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-Wilkes NC-
653 PM EDT Wed Aug 12 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT THIS
EVENING FOR EASTERN WATAUGA AND WESTERN WILKES COUNTIES...
At 653 PM EDT, Rainfall has diminished considerably within the
warned area and generally ended across western Watauga county where
rainfall amounts were mostly in the 2 to 2.5 inch range. However,
across eastern Watauga County and western Wilkes County, especially
between Deep Gap and Cascade Falls, rainfall amounts of 3 to 5
inches were observed this afternoon. Flooding and Flash Flooding
remain possible in these areas.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Blowing Rock, Deep Gap, Darby, and Cascade Falls.
This includes the following streams and drainages...
Flat Branch, Elk Creek, Left Prong Stony Fork, Meat Camp Creek,
Laurel Fork, Dutch Creek, Little Dugger Creek, Craborchard Creek,
Fall Creek, Dugger Creek and Beaver Creek.
Additional rainfall should be less than 1 inch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3627 8157 3622 8147 3624 8147 3607 8130
3603 8136 3604 8138 3604 8140 3605 8139
3607 8141 3608 8145 3609 8146 3609 8147
3610 8148 3610 8151 3612 8154 3614 8150
3612 8155 3612 8167 3611 8181 3617 8183
FLASH FLOOD...RADAR INDICATED
$$
RAB184
WGUS71 KRNK 130031
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
831 PM EDT Wed Aug 12 2020
NCC189-193-130041-
/O.EXP.KRNK.FF.W.0050.000000T0000Z-200813T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-Wilkes NC-
831 PM EDT Wed Aug 12 2020
...FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN WATAUGA AND WESTERN
WILKES COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3627 8157 3622 8147 3624 8147 3607 8130
3603 8136 3604 8138 3604 8140 3605 8139
3607 8141 3608 8145 3609 8146 3609 8147
3610 8148 3610 8151 3612 8154 3614 8150
3612 8155 3612 8167 3611 8181 3617 8183
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:40 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 12, 2:40 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
240 PM EDT Wed Aug 12 2020
.SYNOPSIS...
A weak upper level trough to our west and surface boundary
nearby will allow for better coverage of showers and storms
over the next several days with heavy rainfall possible.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM EDT Wednesday...
Gaging the radar trends, the high res models are not too far off,
trending storms in a westward track, per low level east/southeast
flow. Still looks like the Alleghanys to the Mountain Empire will
have the best coverage of storms this afternoon, with a secondary
max across the I-64/U.S. 60/James River corridor after 4pm. Will not
make any changes to the flash flood watch. Contemplated on in the
west, but at the moment storms/outflows are pulsing up/down and not
sitting over one certain area.
There is a marginal risk for severe thunderstorms mainly across the
northern CWA due to better CAPEs and potential downbursts, but
overall it is a low threat.
As we head into this evening and overnight we will see coverage
diminish, but like last night with southeast low and at least some
weak upper forcing, do not see a completely dry night. There are
model differences with the GFS showing better coverage across the
Alleghanys after midnight, while most models are hitting along/east
of the Blue Ridge with more. Will lean toward scattered coverage
along/east of the Blue Ridge.
Thursday appears somewhat similar to today with frontal boundary to
our north and upper trough over the Ohio/mid MS and lower TN
valleys. Plentiful moisture as well leads to another day of rain
that will be heavy at times. Appears best coverage starts out in the
mountains then shifts east in the afternoon, but ECMWF, though a
this point by 1-4pm the radar should have showers/storms almost
anywhere. Still the threat of flash flooding exists, but will see
how this afternoon/evening convection plays out for any flash flood
watch potential for Thursday.
As for temps will be cooler, but humid, due to high pwats but more
cloud cover as well. Lows temps will average a few degrees above
normal in the mid to upper 60s in the mountains to lower 70s east.
Brought Thursday high temps down some with upper 70s to lower 80s
mountains, to mid 80s east.
Forecast confidence is high for storm coverage and temps.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 1230 PM EDT Wednesday...
No changes for the overall forecast trend through this period. Weak
disturbance gradually approaching from the central U.S. combined
with high pressure to our south will keep a warm, humid, and
stormy period going. PWATs continue to look 1-2 standard
deviations above normal, ranging between 1.5-2.0". Highest PWATs
per guidance will remain east of the Blue Ridge. This will keep
at least an isolated flash flood risk through the weekend, as
any storms will be very efficient at producing lots of rainfall
in short periods of time. Overall convection activity will be
diurnally driven thanks to daytime heating helping to get
instability going, but it seems that with such a primed airmass
in place now, any boundary interactions like what occured NE of
Lynchburg last night will help get new convection going,
regardless of time of day. This will be especially true in any
areas where CAPE isn't used up during the day/evening, just as
the AM sounding today was already near 1000j/kg. The increased
rain activity means greater cloud cover, so temperatures will be
staying closer to average.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Tuesday...
Little change in the pattern through the weekend will maintain
widespread shower/thunderstorm activity across the mid-Atlantic
into the central Appalachians, some of which may produce periods
of heavy rain and possibly localized flooding. By early Monday,
still seeing indications that a cold front will push across the
central Appalachians to bring drier air, though scattered
showers/few thunderstorms will still be possible Monday-
Wednesday afternoons.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 126 PM EDT Wednesday...
Going to see showers/storms in and near all terminals at some
point from 18z-00z today. Convection close enough to BCB/ROA/DAN
to have a tempo group this afternoon, and confidence high enough
for tempo groups at BLF/LWB/LYH as well. Question will be how
far into tonight will this go. Best coverage will wane after
00-03z, but some scattered storms may be observed overnight.
Otherwise, a mainly low end VFR to high end MVFR forecast this
afternoon, at times IFR or lower in heavier downpours.
Tonight, models highlight MVFR and possibly IFR cigs/vsbys.
More clouds limits fog though.
Appears any lower cigs/vsbys will improve after 13-15z Thursday
as more storms fire up around the end of the taf period if not
before but too far out to include in tafs.
Winds will be generally light through the period.
Confidence is average on cigs/vsbys and storms.
Extended Aviation Discussion...
Shower/storm coverage will stay up Thursday-Saturday. May see
some drier air surge in as early as Sunday-Monday but confidence
is low that this occurs. So outside of storms and late night
fog, should be VFR, though lower ceilings are possible Sunday-
Monday as wedge builds in.
&&
.HYDROLOGY...
As of 1030 AM EDT Wednesday...
Precipitable water values of 1.5 to 2 inches and weak flow
aloft will increase flash flood threat especially
urban/mountainous terrain, but antecedent conditions and time of
year favor isolated threat. Latest Flash Flood Guidance (FFG)
for 1-hour currently ranges from about 1.5 to 3 inches, except
lower along/north of I-64/U.S. 60 or roughly the James River
basin per overnight heavier rains, which is where we have our
current flash flood watch. Given soil moisture conditions not
showing any definitive pattern, will see how storms develop
later and possibly expand the watch as needed, but for now will
leave as is. Typically, rainfall needs to exceed FFG by a
substantial amount to produce actual flash flooding, especially
in mid- summer. Urban areas being a notable exception. It will
take some fairly slow-movers to get those kinds of amounts. The
latest available CAMs suggest that the more organized heavy
rainfall may be up toward northern VA/MD area. And another round
is possible on Thursday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ024-035-
046-047.
NC...None.
WV...None.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RR
LONG TERM...RR
AVIATION...WP
HYDROLOGY...PC/WPHazardous weather outlook, Aug 12, 1:42 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 142 PM EDT Wed Aug 12 2020 VAZ024-035-046-047-131745- Rockbridge-Amherst-Appomattox-Buckingham- 142 PM EDT Wed Aug 12 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition, an isolated strong or severe thunderstorm is possible, with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous thunderstorms are possible each day through Saturday and could lead to flash flooding in urban areas and flooding of creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018>020-VAZ007-009>012-015-016-WVZ042>044-507-508-131745- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Grayson-Carroll-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 142 PM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for excessive rainfall from slow moving thunderstorms that could lead to localized flash flooding this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous thunderstorms are possible each day through Saturday and could lead to flash flooding in urban areas and flooding of creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ013-014-017>020-022-023-032>034-043>045-058-059-131745- Stokes-Rockingham-Caswell-Pulaski-Montgomery-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Patrick-Franklin-Bedford-Henry- Pittsylvania-Campbell-Halifax-Charlotte- 142 PM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for excessive rainfall from slow moving thunderstorms that could lead to localized flash flooding this afternoon and evening. In addition, an isolated strong or severe thunderstorm is possible, with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous thunderstorms are possible each day through Saturday and could lead to flash flooding in urban areas and flooding of creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 4:04 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT Wed Aug 12 2020
VAZ032-033-043-122100-
Henry-Franklin-Patrick-
404 PM EDT Wed Aug 12 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
HENRY...EASTERN PATRICK...AND CENTRAL FRANKLIN COUNTIES ALONG
WITH THE NORTHWESTERN CITY OF MARTINSVILLE...
At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Northwest Smith Mountain Lake to
Spencer. Movement was north at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Martinsville...
Rocky Mount...
Ferrum...
Spencer...
Bassett...
Sydnorsville...
and Collinsville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3664 8020 3722 7986 3722 7983 3723 7982
3720 7976 3719 7976 3718 7972 3715 7971
3715 7970 3716 7970 3715 7969 3716 7968
3712 7965 3656 7992
TIME...MOT...LOC 2003Z 195DEG 17KT 3718 7978 3664 8001
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:25 PM EDT | Areal Flood Advisory | RNK | Surry | 3 hr |
| Aug 12, 3:19 PM EDT | Areal Flood Advisory | RNK | Alleghany, Surry, Wilkes | 3 hr |
| Aug 12, 4:00 PM EDT | Areal Flood Advisory | RNK | Watauga | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.